Prescribing Advice for GPs

An NHS Prescribing Advisers' Blog

Medication error risk with Tresiba

The manufacturer of insulin degludec (Tresiba®) has written to healthcare professionals to pre-emptively warn about the potential risk of medication errors with this new product.

The new insulin will be available in two strengths, 100 units/ml and 200 units/ml, and as such there is a risk of incorrect does administration should the wrong strength product be supplied. The manufacturer has visually differentiated the two strengths with the lower strength pen being bright green and in boxes of five whereas the higher strength is dark green and in boxes or three. The higher strength also contains a prominent indication of the strength in a red box on both the packaging and the pen. Finally, there are tactile differences on the injector button for visually impaired patients.

The manufacturer advises that:

  • The dose counter indicates the exact dose to be injected in units. As such there is no need to dose adjust when changing pen strength for an individual patient
  • Strength must be specified on prescriptions
  • Pharmacists must contact the prescriber where the strength is unclear
  • Pharmacists must ask patients to visually identify the strength at the time of dispensing
  • Patients should be provided with a patient brochure and trained in use of the pen
  • Patients who self-administer their insulin must be able to read the dose counter
  • Patients should check they have the correct product at the time of dispensing
  • Patients must seek medical advice is the wrong dose is administered

Action: Clinicians who initiate or prescribe insulin should be aware of the differences in these products. Great care should be taken when prescribing, dispensing and using this product.

Share 'Medication error risk with Tresiba' on Email Share 'Medication error risk with Tresiba' on Delicious Share 'Medication error risk with Tresiba' on Digg Share 'Medication error risk with Tresiba' on Facebook Share 'Medication error risk with Tresiba' on Google+ Share 'Medication error risk with Tresiba' on reddit Share 'Medication error risk with Tresiba' on StumbleUpon Share 'Medication error risk with Tresiba' on Twitter

atomic-wealth

No Comments to “Medication error risk with Tresiba”

Leave a Comment

(required)

(required)


Prescribing Advice for GPs is powered by WordPress.
Subscribe for Free to our RSS or Atom Feeds for New Entries.
Akismet has protected Prescribing Advice for GPs from 789,211 spam comments.

atomic-wealth
fond-illness
summer